Alert archive / Missouri / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 511, NWS Springfield, MO

August 5, 2008Phelps County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 5, 2008, 7:43 PM CDT for Phelps County, Missouri. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2008, 7:43 PM CDT (00:43 UTC)
Expired
Aug 5, 2008, 8:13 PM CDT
In force
30 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon

County Phelps County, MO

The radar

The St Louis radar (KLSX), 127 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.7 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2008-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3732 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2008-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3732 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1547 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 060043
SVRSGF
MOC161-060145-
/O.NEW.KSGF.SV.W.0511.080806T0043Z-080806T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
743 PM CDT TUE AUG 5 2008

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN PHELPS COUNTY IN EAST CENTRAL MISSOURI...

* UNTIL 845 PM CDT.

* AT 739 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR NORTHWYE...OR NEAR ROLLA...MOVING
  SOUTHEAST AT 8 MPH. THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROLLA BY 755 PM CDT.
  ST. JAMES BY 840 PM CDT.

THE TOWN OF NORTHWYE IS ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM.
THIS ALSO INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS 178 AND 199.

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

LAT...LON 3791 9190 3800 9194 3805 9190 3805 9154
      3781 9154
TIME...MOT...LOC 0043Z 302DEG 7KT 3800 9178

$$

GAGAN
2 follow-up statements
000 
WWUS53 KSGF 060057
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
758 PM CDT TUE AUG 5 2008

MOC161-060145-
/O.CON.KSGF.SV.W.0511.000000T0000Z-080806T0145Z/
PHELPS MO-
758 PM CDT TUE AUG 5 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR CENTRAL PHELPS COUNTY...

AT 753 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR NORTHWYE...OR NEAR ROLLA...MOVING SOUTHEAST
AT 5 MPH. THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROLLA BY 830 PM CDT.
  7 MILES WEST OF ST. JAMES BY 845 PM CDT.

THE TOWN OF NORTHWYE IS IN THE PATH OF THIS SEVERE THUNDERSTORM. THIS
ALSO INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS 184 AND 199.

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

LAT...LON 3781 9154 3795 9188 3801 9189 3805 9185
      3805 9174 3805 9154 3804 9154
TIME...MOT...LOC 0058Z 310DEG 4KT 3800 9179

$$

GAGAN
000 
WWUS53 KSGF 060113
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
812 PM CDT TUE AUG 5 2008

MOC161-060122-
/O.CAN.KSGF.SV.W.0511.000000T0000Z-080806T0145Z/
PHELPS MO-
812 PM CDT TUE AUG 5 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PHELPS COUNTY IS
CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER
SEVERE...THUS THE WARNING HAS BEEN CANCELLED.

ADDITIONAL THUNDERSTORMS ARE LIKELY THIS EVENING AS A LINE OF 
THUNDERSTORMS EXTENDS FROM SULLIVAN THROUGH VICHY AND DIXON.

LAT...LON 3781 9154 3795 9188 3801 9189 3805 9185
      3805 9174 3805 9154 3804 9154
TIME...MOT...LOC 0112Z 310DEG 4KT 3799 9177

$$

GAGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 6:34 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Aug 5, 6:34 PM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
634 PM CDT TUE AUG 5 2008

...UPDATE TO AVIATION...

.DISCUSSION...

FORECAST CHALLENGES WITH THIS FORECAST PACKAGE DEAL WITH
TEMPERATURES AND PRECIP CHANCES THROUGH THE REST OF THE WEEK. BIG
TEMPERATURE/PRECIP BUST POTENTIAL THE NEXT COUPLE DAYS.

CURRENTLY...COLD FRONTAL BOUNDARY EXTENDS FROM NORTHERN ILLINOIS
TO NEAR KANSAS CITY...THEN SOUTHWEST INTO CENTRAL KANSAS. NOT A
LOT OF CONVECTION FIRING ALONG THE FRONT AS OF YET. TEMPERATURES
AROUND THE CWA A COUPLE DEGREES COOLER THAN YESTERDAY THIS TIME
WITH LOW TO MID 90S AND CLEAR SKIES. MORNING SGF SOUNDING SHOWING
OVER 5000 J/KG CAPES WITH NO CONVECTIVE INHIBITION...SO THE
ATMOSPHERE IS PRIMED FOR CONVECTIVE DEVELOPMENT. ANY
THUNDERSTORMS THAT DO DEVELOP THIS AFTERNOON SHOULD QUICKLY BECOME
SEVERE WITH DAMAGING WINDS THE PRIMARY THREAT. BELIEVE OUR
NORTHERN COUNTIES IN CENTRAL MISSOURI WILL BE THE FIRST TO SEE
THESE LATER THIS AFTERNOON AS MOSAIC RADAR SHOWING SOME CELLS
DEVELOPING ACROSS NORTHERN MISSOURI.

FRONT CONTINUES TO PUSH SOUTH THIS EVENING AND THUNDERSTORM
COVERAGE SHOULD INCREASE. BEST CHANCES APPEAR TO BE WEDNESDAY
EVENING AS THE FRONT LAYS OUT ACROSS SOUTHERN MISSOURI. GFS
SHOWING SIGNS OF AN MCS DEVELOPING OVER NORTHEAST KANSAS WEDNESDAY
AFTERNOON AND THEN DROPPING SOUTHEASTWARD INTO THE CWA WEDNESDAY
EVENING. MAY NEED TO WATCH FOR SOME FLASH FLOODING FROM THIS
SYSTEM AS HPC GUIDANCE SHOWING WIDESPREAD HALF INCH QPF AMOUNTS.
GFS FORECAST SOUNDINGS SHOWING PWATS NEAR AND SLIGHTLY ABOVE 2
INCHES WEDNESDAY AFTERNOON INTO THURSDAY MORNING. WILL HOLD OFF ON
FLASH FLOOD WATCH FOR NOW. NIGHT SHIFT WILL NEED TO CONSIDER FOR
THE WEDNESDAY MORNING PACKAGE. ONE OTHER ITEM TO MENTION IS THE
TEMPERATURE FORECASTS FROM WEDNESDAY INTO THURSDAY. WIDE RANGE IN
ADVERTISED MOS MAX TEMPERATURES AS MET GUIDANCE GOING FOR MID 80S
AND MAV MID 90S. CERTAINLY DO NOT THINK WE WILL GET BACK INTO THE
MID 90S WITH PRECIP AND CLOUD COVERAGE...SO SPLIT THE DIFFERENCE
BETWEEN THE TWO AND WENT LOW 90S WEDNESDAY AND MID 80S THURSDAY.

BOTH MODELS PUSH FRONT SOUTH FRIDAY MORNING. LOOKING AT FAIRLY DRY
CONDITIONS FRIDAY AND SATURDAY. UPPER LEVEL NORTHWEST FLOW TO
CONTINUE THROUGH SATURDAY. GFS AND ECMWF SHOWING ANOTHER
DISTURBANCE MOVING THROUGH THIS NORTHWEST FLOW SATURDAY EVENING
INTO SUNDAY AND GFS SHOWS SIGNS ONCE AGAIN OF AN MCS DEVELOPING
OVER CENTRAL NEBRASKA/NORTHERN KANSAS...THEN MOVES THE SYSTEM
SOUTHEAST INTO WESTERN MISSOURI/SOUTHEAST KANSAS. WENT WITH LOW
CHANCE POPS SUNDAY AFTERNOON THROUGH MONDAY.

CLAYCOMB

&&

.AVIATION...

FOR THE 00Z TAF PACKAGE...PRIMARY CONCERNS FOR THE NEXT 24 HOURS
WILL BE THE PROSPECTS FOR CONVECTION NEAR THE JLN AND SGF
AERODROMES. LOW LEVEL BOUNDARY WILL SLOWLY SAG SOUTH FROM NORTHERN
MISSOURI. SCATTERED STORMS WILL DEVELOP ACROSS CENTRAL MISSOURI
THIS EVENING. MOST...IF NOT ALL...OF THIS ACTIVITY SHOULD STAY
NORTHEAST OF THE AERODROMES. THE AFOREMENTIONED BOUNDARY SHOULD
MOVE INTO SOUTHWEST MISSOURI WEDNESDAY. THIS WILL RESULT IN
EPISODIC BOUTS OF STORMS. FOR NOW HAVE USED VCTS TO COVER THIS AND
LET FUTURE FORECASTS REFINE TIMING. VFR CONDITIONS WILL BE THE
RULE EXCEPT WITHIN THUNDERSTORMS.

GAGAN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR
     MOZ055>058-066>071-077>083-088>098-101>106.

KS...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR KSZ073-
     097-101.

&&
Hazardous weather outlook, Aug 5, 1:00 PM CDT, 6 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT TUE AUG 5 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-061800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
100 PM CDT TUE AUG 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  ISOLATED TO SCATTERED THUNDERSTORMS CAPABLE OF PRODUCING WIND
  GUSTS TO 60 MPH AND UP TO QUARTER SIZED HAIL WILL BE POSSIBLE
  MAINLY ALONG AND NORTH OF A LINE FROM OSCEOLA TO SALEM THIS
  AFTERNOON AND EARLY EVENING AND NORTH OF INTERSTATE 44 TONIGHT.

  HEAT INDEX VALUES WILL RISE TO 105 TO 112 THIS AFTERNOON. AN
  EXCESSIVE HEAT WARNING CONTINUES THROUGH TODAY FOR THE
  ENTIRE OUTLOOK AREA.

  DISCUSSION:

  A HOT AND HUMID AIRMASS WILL BECOME INCREASINGLY UNSTABLE THIS
  AFTERNOON AS AN OUTFLOW BOUNDARY AND COLD FRONT MOVE INTO
  CENTRAL MISSOURI. A MID LEVEL CAPPING INVERSION WILL SUPPRESS
  STORM DEVELOPMENT OVER MUCH OF THE AREA THROUGH TONIGHT.
  HOWEVER...THE CAPPING INVERSION MAY WEAKEN ENOUGH OVER
  CENTRAL MISSOURI TO ALLOW STRONG TO SEVERE THUNDERSTORMS TO
  DEVELOP THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  SEVERAL ROUNDS OF THUNDERSTORMS WILL BE POSSIBLE FROM WEDNESDAY
  TO FRIDAY AS A FRONT PUSHES INTO AND STALLS ACROSS THE REGION.
  STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE...ALONG WITH
  THE THREAT FOR HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED FOR COMMUNITIES NORTH OF A LINE
 FROM OSCEOLA TO SALEM AFTER 5 PM THIS AFTERNOON INTO THE EARLY
 EVENING HOURS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CLAYCOMB

In the hours before

Local storm report, Aug 5, 7:28 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
728 PM CDT TUE AUG 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     HAIL             2 NE TUNAS              37.87N 93.00W
08/05/2008  E0.75 INCH       DALLAS             MO   TRAINED SPOTTER

&&

DCRAMER
Local storm report, Aug 5, 7:32 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
732 PM CDT TUE AUG 05 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0731 PM     HAIL             BRANCH                  37.91N  93.00W
08/05/2008  E0.88 INCH       CAMDEN             MO   EMERGENCY MNGR

            NICKEL HAIL ALONG WITH STRONG WINDS. WIND SPEED UNKNOWN
            AT THIS TIME.

&&

GAGAN

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 7:07 PM CDTSevere Thunderstorm WarningSGFCamden, Dallas53 min
Aug 5, 7:13 PM CDTFlash Flood WarningSGFMaries, Phelps6 hr
Aug 5, 7:24 PM CDTSevere Thunderstorm WarningSGFMiller66 min
Aug 5, 7:46 PM CDTSevere Thunderstorm WarningSGFPulaski74 min
Aug 5, 7:52 PM CDTSevere Thunderstorm WarningSGFDallas46 min
Aug 5, 8:00 PM CDTFlash Flood WarningSGFDallas6 hr
Aug 5, 8:25 PM CDTSevere Thunderstorm WarningSGFMaries, Phelps65 min
Aug 5, 8:34 PM CDTSevere Thunderstorm WarningSGFCamden, Miller41 min
Aug 5, 8:47 PM CDTSevere Thunderstorm WarningSGFDent, Phelps58 min
Aug 5, 9:59 PM CDTSevere Thunderstorm WarningSGFLaclede, Pulaski, Texas, Wright61 min
Aug 5, 10:59 PM CDTSevere Thunderstorm WarningSGFTexas, Wright30 min
Aug 5, 11:46 PM CDTFlash Flood WarningSGFLaclede6 hr
Aug 6, 12:22 AM CDTSevere Thunderstorm WarningSGFWebster, Wright33 min
Aug 6, 12:43 AM CDTAreal Flood WarningSGFMaries, Phelps10 hr
Aug 6, 12:58 AM CDTSevere Thunderstorm WarningSGFSt. Clair49 min
Aug 6, 1:44 AM CDTFlash Flood WarningSGFCamden, Dallas, Hickory4 hr
Aug 6, 1:56 AM CDTFlash Flood WarningSGFVernon6 hr
Aug 6, 2:35 AM CDTSevere Thunderstorm WarningSGFDallas, Greene, Polk, Webster55 min
Aug 6, 3:04 AM CDTSevere Thunderstorm WarningSGFChristian, Greene, Webster27 min
Aug 6, 3:29 AM CDTFlash Flood WatchSGFBarry, Barton, Benton, Camden, Cedar, Christian and 28 more23 hr
Aug 6, 5:12 AM CDTAreal Flood WarningSGFCamden, Dallas, Hickory, Laclede6 hr
Aug 6, 12:08 PM CDTAreal Flood AdvisorySGFMaries8 hr
Aug 6, 5:05 PM CDTFlash Flood WarningSGFMorgan6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.